Secondary Logo

Journal Logo

Toxicology Rounds

New Tox Edition Demands Careful Analysis

Gussow, Leon MD

Emergency Medicine News: July 2019 - Volume 41 - Issue 7 - p 6
doi: 10.1097/01.EEM.0000574792.68581.e3
Toxicology Rounds

Figure

Figure

A new edition of Goldfrank's Toxicologic Emergencies comes down to us every four years or so, not from Mt. Sinai but from an institution several miles south in Manhattan. I'm speaking, of course, about Bellevue/NYU Medical Center, where all the book's editors work or trained.

The 11th edition of the book just appeared, containing nearly 1900 pages of eight-point type. Grappling with the book requires close reading, careful exegesis, and line-by-line analysis while questioning the text and cross-referencing primary sources and relevant passages from previous editions.

When it comes to calcium channel blockers and whole bowel irrigation, for instance, the new edition says, “Whole-bowel irrigation with polyethylene glycol solution ... is recommended for patients who ingest sustained-release [calcium channel blockers] and for whom there are no contraindications. Although the benefit is uncertain, in patients with severe poisoning, the risk of WBI is limited in these cases.”

A similar recommendation to perform whole-bowel irrigation is made in the last edition, but the claim that potential risk is limited is new. One of the references cited in support of the statement is also new to the current edition: J Emerg Med 2010;38[2]:171. That paper described two hemodynamically unstable patients who had significant bad outcomes (ileus and death; aspiration) associated with whole-bowel irrigation to treat calcium channel blocker overdose. The authors of the paper concluded that whole-bowel irrigation should not be done on hemodynamically unstable patients with sustained-release calcium channel blocker overdose. It is difficult to imagine why the author of this chapter in the new edition cited this particular paper in support of the argument that the risk of whole-bowel irrigation is limited.

Another chapter on whole-bowel irrigation in the new edition noted that contradictions include functional GI compromise, ileus, and hemodynamic instability. The logical fallacy here is obvious. A patient with a severe overdose would by definition go on to develop hemodynamic instability, and whole-bowel irrigation would be contraindicated. A patient with an overdose that is not severe, on the other hand, does not need or have indications for whole-bowel irrigation. It is wishful thinking that performing whole-bowel irrigation would safely transform a severe overdose into a mild one often enough that the theoretical benefit would outweigh the known risks.

Back to Top | Article Outline

Increasing NAC

The antidotes section in the new edition also reflects a change from the last one about N-acetylcysteine (NAC) for acetaminophen overdoses. It reads, “We recommend that any patient who presents with an [acetaminophen level] above the ‘500’ line receive the traditional IV NAC dosing in addition to PO NAC dosing.”

This is a dramatically stronger and more specific pronouncement on the topic than in the previous edition, which said “consideration should be given” to increasing the standard dose of NAC for patients who ingested an exceptionally large dose of APAP or had an unusually high APAP concentration.

Robert Hendrickson, MD, an author of the NAC chapter in the new edition, lays out the research behind the concern of many toxicologists that one-size-fits-all dosing may not be adequate in all acute APAP overdoses. (Clin Toxicol [Phila] 2019 Feb 19 [Epub ahead of print].) He noted that the original studies and experience with NAC, which indicated that it was completely effective in preventing liver failure and death if given within eight hours of acute APAP ingestion, used oral administration. He cited several treatment failures after massive APAP ingestion was treated with standard IV NAC dosing even though the antidote was started early. (Several of these cases involved ingestion of APAP and diphenhydramine.)

Studies have also shown that the incidence of hepatotoxicity and acute liver injury goes up as the dose of APAP ingested or serum level increases, even if IV NAC is started early. Hepatotoxicity and acute liver injury are defined by laboratory values and are really surrogate—not patient-oriented—outcomes. The outcomes we really care about are acute hepatic failure, need for liver transplantation, and death. These outcomes are rare, and studying them would require an impossibly large number of subjects.

Dr. Hendrickson argued that the evidence he cited supports the thesis that more extreme cases of acute APAP overdose require increased doses of IV NAC, but he wrote, “Unfortunately, at this time, evidence for improved efficacy of higher NAC dosing is limited.”

He gave examples in his article of several treatment schedules that could deliver increased total doses of NAC. The amount of NAC in the third bag of the traditional three-bag regimen, for example, could be doubled from 100 mg/kg to 200 mg/kg and infused over the usual 16 hours. Interestingly, the article did not mention combining simultaneous IV and PO NAC. No evidence has established the feasibility, efficacy, or safety of this practice, certainly nothing sufficient to justify a blanket recommendation in a major textbook. It seems, in fact, that Dr. Hendrickson and his co-author on the NAC chapter started walking back the recommendation even before the book went to press. The summary section of that chapter states simply that “[h]igher doses of NAC are reasonable for cases of massive ingestion or cases in which a prolonged high [APAP level] is present,” and leaves it at that.

Goldfrank's Toxicologic Emergencies is a key resource in medical toxicology, and the 11th edition will repay careful, systematic study, but be prepared to challenge some of its recommendations and suggestions. The book to a large extent reflects the thinking and opinions at one academic medical center (Bellevue/NYU) and one poison control center (New York City). There are certainly other points of view.

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.